Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 364, NWS St. Louis, MO

July 8, 2008Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2008, 8:31 PM CDT for Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 8:31 PM CDT (01:31 UTC)
Expired
Jul 8, 2008, 9:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Monroe County, IL, Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 090131
SVRLSX
ILC133-157-MOC186-090215-
/O.NEW.KLSX.SV.W.0364.080709T0131Z-080709T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  CENTRAL RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 915 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  NORTH OF BLOOMSDALE...OR 11 MILES NORTHWEST OF STE. GENEVIEVE...AND
  WAS MOVING EAST AT 38 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STE. GENEVIEVE...
  EVANSVILLE...
  SPARTA...
  BREMEN...
  STEELEVILLE...
  PERCY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3797 9031 3816 9021 3815 8960 3796 8960
TIME...MOT...LOC 0131Z 270DEG 33KT 3808 9013

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 090200
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT TUE JUL 8 2008

ILC133-MOC186-090208-
/O.CAN.KLSX.SV.W.0364.000000T0000Z-080709T0215Z/
MONROE IL-STE. GENEVIEVE MO-
858 PM CDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STE. GENEVIEVE AND
SOUTHERN MONROE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS EXITED THESE AREAS.

LAT...LON 3796 8960 3797 9001 3815 9004 3815 8960
TIME...MOT...LOC 0158Z 270DEG 33KT 3801 8990

$$

ILC157-090215-
/O.CON.KLSX.SV.W.0364.000000T0000Z-080709T0215Z/
RANDOLPH IL-
858 PM CDT TUE JUL 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL RANDOLPH COUNTY...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ELLIS GROVE...OR 6 MILES EAST OF STE. GENEVIEVE...AND WAS MOVING
EAST AT 38 MPH.

A SECOND SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF SPARTA...AND 
IT WAS ALSO MOVING EAST AT 38 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NEW 
PALESTINE...BREMEN...BLAIR...STEELEVILLE...PERCY...SPARTA AND EDEN.

LAT...LON 3796 8960 3797 9001 3815 9004 3815 8960
TIME...MOT...LOC 0158Z 270DEG 33KT 3801 8990

$$

TRUETT
000 
WWUS53 KLSX 090218
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
917 PM CDT TUE JUL 8 2008

ILC157-090227-
/O.EXP.KLSX.SV.W.0364.000000T0000Z-080709T0215Z/
RANDOLPH IL-
917 PM CDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDOLPH COUNTY
EXPIRES AT 915 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

HOWEVER...WINDS OF 30 TO 40 MPH...SMALL HAIL...AND TORRENTIAL RAIN 
IS STILL POSSIBLE IN EXTREME EASTERN RANDOLPH COUNTY UNTIL 930 PM.

LAT...LON 3796 8960 3797 9001 3815 9004 3815 8960
TIME...MOT...LOC 0200Z 270DEG 33KT 3801 8988

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:47 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 2:47 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT TUE JUL 8 2008

.DISCUSSION...
/243 PM CDT TUE JUL 8 2008/
COLD FRONT EXTENDED FROM NORTHEAST IA ACROSS THE NORTHWEST CORNER OF
MO INTO SOUTHWEST KS THIS AFTERNOON. EXPECT FRONT TO SAG
SOUTHEASTWARD TONIGHT AND ON WEDNESDAY AND STALL OUT TO OUR
SOUTHEAST. CONVECTION WAS INCREASING/ADVECTING INTO THE FORECAST
AREA. LAPS DATA INDICATED THE HIGHEST CAPES WERE LOCATED OVER
CENTRAL MO WITH LI-S OF -5.

SIGNIFICANT MOISTURE IS FORECAST IN THE VICINITY OF THE FRONT WITH
KS IN THE MID 30S TO AROUND 40 LATE THIS AFTERNOON AND TONIGHT.
HEAVY RAIN EXPECTED TONIGHT VICINITY OF THE FRONT AS IT MOVES SLOWLY
SOUTHEASTWARD. FLASH FLOOD WATCH ISSUED FOR A PORTION OF CENTRAL AND
EAST CENTRAL MO FOR TONIGHT.

MODELS ARE SIMILAR IN FORECASTING THAT DRIER AIR WILL ADVECT INTO
THE AREA ON WEDNESDAY. EXPECT THE CONVECTION WILL BE ACROSS THE
SOUTHERN PORTION OF THE AREA ON WEDNESDAY.

THE HEAT WAVE THAT WAS PREVIOUSLY EXPECTED FOR LATE IN THE WEEK AND
OVER THE WEEKEND HAS BEEN CUT SHORT. THE ECMWF AND GFS FORECAST
ANOTHER COLD FRONT WILL MOVE INTO THE AREA SATURDAY NIGHT. LARGE
HIGH WILL PUSH INTO THE MIDWEST BEHIND THE FRONT.

TPS
&&

.AVIATION...
/1245 PM CDT TUE JUL 8 2008/
FOR THE 18Z TAFS...RATHER COMPLICATED FORECAST FOR THIS TAF
PACKAGE. LATEST RADAR TRENDS WOULD INDICATE THAT ONGOING
CONVECTION ACROSS SW MO AND ERN KS WILL CONTINUE TO PROPAGATE ENE
INTO CENTRAL AND ERN MO THIS AFTERNOON. WITH AIRMASS DESTABILIZING
AHEAD OF THIS AREA OF CONVECTION...TSRA MAY DEVELOP AND AFFECT
SITES EARLIER THAN TEMPOS IN FORECAST BUT THE GENERAL TREND SHUD
BE CORRECT. WITH THE COLD FRONT STILL IN NRN IA...EXPECT CONVECTION
TO DEVELOP ALONG AND AHEAD OF A PREFRONTAL TROF LATER THIS
AFTERNOON. THIS CONVECTION IS EXPECTED TO MOVE SWD THIS EVE AND
AFFECT COU...STL AND SUS AROUND MIDNIGHT. BEHIND THE FRONT...WINDS
WILL BECOME NLY AND CIGS WILL LIFT LATE TONIGHT AND TOMORROW
MORNING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BOONE-CALLAWAY-
     COLE-CRAWFORD-FRANKLIN-GASCONADE-MONITEAU-OSAGE-WASHINGTON.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 8, 3:19 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT TUE JUL 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
319 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AS A COLD FRONT MOVES SLOWLY SOUTH
ACROSS THE MIDWEST. A FEW OF THE STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL
IS ALSO LIKELY.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY ALONG AND SOUTH OF INTERSTATE
70 AS THE COLD FRONT SLOWLY PUSHES SOUTH OF THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT
AS ANOTHER COLD FRONT IS FORECAST TO MOVE INTO THE REGION.
ANOTHER CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR MONDAY.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

In the hours before

Local storm report, Jul 8, 4:57 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     5 NW MEXICO             39.22N  91.94W
07/08/2008                   AUDRAIN            MO   TRAINED SPOTTER

            LARGE TREE LIMBS BLOCKING HIGHWAY 15 NORTH OF MEXICO MO

&&

EVENT NUMBER 00640

PRZYBYLINSKI
Local storm report, Jul 8, 5:01 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       GRIGGSVILLE             39.71N  90.73W
07/08/2008  M1.55 INCH       PIKE               IL   CO-OP OBSERVER

            SINCE 330 PM CDT

&&

EVENT NUMBER 00641

TES
Local storm report, Jul 8, 5:09 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     ROODHOUSE               39.48N  90.37W
07/08/2008                   GREENE             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN THE TOWN OF ROODHOUSE AND
            AREAS EAST OF ROODHOUSE

&&

EVENT NUMBER 00642

PRZYBYLINSKI
Local storm report, Jul 8, 5:22 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       BURTON                  39.90N  91.25W
07/08/2008  M4.10 INCH       ADAMS              IL   TRAINED SPOTTER

            TOTAL AMOUNT SINCE MIDNIGHT.

&&

EVENT NUMBER 00643

SIPPRELL
Local storm report, Jul 8, 5:57 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       BOWLING GREEN           39.34N  91.20W
07/08/2008  M1.90 INCH       PIKE               MO   CO-OP OBSERVER

            TOTAL AMOUNT SINCE 7 AM ... 1.5 INCHES OF WHICH FELL IN
            THE LAST 20 MINUTES PRIOR TO TIME OF REPORT.

&&

EVENT NUMBER 00644

SIPPRELL
Local storm report, Jul 8, 6:04 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      HANNIBAL                39.71N  91.38W
07/08/2008                   MARION             MO   DEPT OF HIGHWAYS

            LOCALIZED FLOODING OVER MANY AREAS OF RALLS AND MARION
            COUNTIES REPORTED BY MISSOURI DEPARTMENT OF
            TRANSPORTATION. WATER AS DEEP AS 6 TO 8 INCHES OF
            RUNNING WATER IN PLACES.

&&

EVENT NUMBER 00645

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:10 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair, Washington41 min
Jul 8, 10:27 PM CDTRiver Flood WarningLSXAdams23 hr
Jul 8, 8:14 PM CDTFlash Flood WarningLSXRalls4 hr
Jul 8, 8:25 PM CDTAreal Flood WarningLSXMonroe, Shelby12 hr
Jul 8, 8:41 PM CDTRiver Flood WarningLSXMarion15 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.